Virginia, 2011Damaging Winds in Virginia, June 21, 2011
June 21, 2011 · NWS AKQ · 2 events in 1 county or zone
Scattered severe thunderstorms associated with a weak trough produced damaging winds across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a weak trough produced damaging winds across portions of central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 21, 3:19 PM EST, 23 minutes earlier.
Area forecast discussion, Jun 21, 3:19 PM EST, 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
419 PM EDT TUE JUN 21 2011
.SYNOPSIS...
.A WARM FRONT WILL STAY WELL TO THE NORTH OF THE MID ATLANTIC
REGION TONIGHT THROUGH TOMORROW. WEAK HIGH PRESSURE STAYS OFF TO
THE SOUTHEAST AS SOUTH/SOUTHWESTERLY FLOW IS MAINTAINED THROUGH
THE PERIOD. A WEAK COLD FRONT APPROACHES THE AREA FROM THE WEST ON
THURSDAY...THEN PROGRESSES SLOWLY EAST ACROSS THE MID ATLANTIC
REGION FRIDAY INTO SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE LATEST SURFACE ANALYSIS SHOWS A WARM FRONT DRAPED WELL N OF
THE FORECAST REGION (NEAR THE PA/NY BORDER)...WITH A DISSIPATING
STATIONARY BNDRY NEAR THE SC/NC BORDER. OVER OUR REGION...WEAK LEE
SIDE TROUGH CONTINUES ACROSS THE CSTL PLAIN...AGAIN W OF I-95
TODAY IN LIGHT OF THE EARLY DAY CLOUDINESS/OUTFLOWS AND THUS LLVL
STABILITY OVER ERN VA/NC. STILL FEEL THE BEST FOCUS FOR CONVECTION
WILL REMAIN OVER THE FAR NW ZONES...ESPECIALLY WHEN EXTRAPOLATING
FROM COMPOSITE RADAR LOOPS. STILL QUITE A FVRBL LLVL THERMODYNAMIC
PROFILE AS MENTIONED IN EARLIER DISCUSSION...AND AS SUCH WILL KEEP
POPS HIGHEST OVER THE NW CORRIDOR OF THE FCST AREA (UP TO AND
INCLUDING THE RIC METRO AREA). DO EXPECT LINEAR CLUSTERS TO SPREAD
OUT A BIT UPON HEADING SE FROM THE PIEDMONT REGION INTO CENTRAL
AND SCENTRAL VA...THEN DIMINISH AS TYPICAL TOWARD/AFTER SUNSET
FOLLOWING THE LOSS OF PEAK DIURNAL HEATING. PER PREVIOUS
DISCUSSION...ISOLATED STRONG TO PSBLY SEVERE STORMS ARE POSSIBLE
WITH THE MODERATE INSTBY ALONG WITH THE DEGREE OF MID LEVEL
DRYING.
OVERNIGHT...THE LOSS OF DIURNAL HEATING SHOULD LIMIT THE
CHANCES/AREAL COVERAGE OF CONVECTION...HOWEVER...THE MODELS DO
SHOW SOME ELEVATED (WARM FRONTAL) CONVERGENCE ALONG A NW-SE AXIS...
OR ESSENTIALLY S OF A MID/UPR LEVEL DEFORMATION ZONE (JET AXIS)...
WITH WEAK YET NOTICEABLE LEFT-EXIT OR RRQ UPR JET FORCING AFFECTING
MAINLY NERN AREAS OF THE FORECAST REGION (TO INCLUDE THE LOWER ERN
SHORE). THE GFS IS PARTICULARLY ROBUST WITH THIS FEATURE (THUS THE
50% POPS THROUGH 12Z OVER SBY)...HOWEVER EVEN THE NAM HAS 20-30%
POPS OVER THIS REGION. THUS...WILL HIGHLIGHT RAIN CHANCES ACROSS
ERN AREAS OVERNIGHT (AFTER MIDNIGHT)...ESPECIALLY ACROSS THE
NRN/MIDDLE VA PENINSULAS AND THE LOWER ERN SHORE.
MIN TEMPS TONIGHT FROM THE UPPER 60S TO LOWER 70S.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A RELATIVELY LOW CONFIDENCE FORECAST THROUGH THE REST OF THE WEEK
IN TERMS OF TIMING THE BEST RAIN CHANCES...AS BY TMRW AFTN/EVENING
THE MID LVL RIDGE AXIS PUSHES OFF THE COAST...WHILE UPPER HEIGHTS
FALL SLOWLY THROUGH THE END OF THE WEEK AS A CLOSED LOW TRAVERSES
THE UPPER MIDWEST/GREAT LAKES REGION THU-FRI. FLAT UPPER LEVEL
TROUGHING ACROSS THE MID ATLC REGION WILL RESULT IN LIMITED
SYNOPTIC SCALE FORCING ACROSS OUR AREA THROUGH THE SHORT TERM. HIGHLIGHTED
HIGHER RAIN CHANCES ONCE AGAIN ACROSS THE NW HALF OF THE FCST
REGION TMRW AFTN/EVENING...AGAIN ALONG/NEAR THE LEE TROUGH WHERE
LLVL MSTR/THETA-E POOLING IS EXPECTED TO BE HIGHEST DURING PEAK
HEATING.
WARM CONVEYOR BELT (I.E. AXIS OF 70+ 1000-500 MB RH) SHIFTS E ON
THU...OFF THE COAST BY LATE AFTN/EVENING. THE INCREASING LOW-MID
LEVEL THETA-E DIFFERENTIAL AS THE WCB SHIFTS TO THE E... ALONG
WITH THE DEVELOPING LLVL (DWPT) BNDRY...COULD KICK OF A FEW STRONG
TO PSBY SEVERE STORMS ON THU...ESPECIALLY ALONG AND E OF I-95
WHERE THE LLVL THERMODYNAMIC PROFILE (MSTR CONVERGENCE) WILL BE
MORE FVRBL. SECONDARY AXIS OF VORTICITY PIVOTING ON THE SRN FLANK
OF THE UPPER TROUGH SHOULD FINALLY PUSH THE SLOW MOVING SFC FRONT
INTO AND THROUGH AT LEAST W/NW PORTIONS OF OUR REGION BEGINNING ON
FRI...AND AS SUCH WILL CONTINUE TO MAINTAIN THE ABOVE-CLIMO POPS
ON FRI (30-40%). AS THE UPPER LOW LIFTS N OF THE GREAT LAKES STARTING
FRI...AND AS A RESULT THE UPPER TROUGH FLATTENS ONCE AGAIN OVER
THE MID ATLC REGION...WILL LIKELY SEE THE SFC FRONT STALL ALONG OR
JUST S/SE OF THE FCST REGION FRI-SAT.
TEMPS AGAIN EXPECTED TO CLIMB ABOVE NORMAL TMRW THROUGH THE END
OF THE WEEK...THOUGH NOT UNSEASONABLE. MAX TEMPS ARE A LOW
CONFIDENCE FCST AS WELL GIVEN THE UNCERTAINTY OF CLOUD COVER
(ESPECIALLY AM FOLLOWING ANY OVERNIGHT ACTIVITY)...FOR NOW HAVE
SETTLED MORE OR LESS ON A BLEND OF THE MAV AND COOLER MET
GUIDANCE...WITH LOW-MID 90S INLAND BOTH WED AND THU. FRI A LITTLE
COOLER (CLOSER TO 90) WITH THE FRONT IN THE VCNTY AND (THUS)
HIGHER POPS/CLOUD COVER.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AN UPPER TROUGH WILL PASS THROUGH THE GREAT LAKES ON FRIDAY NIGHT
AND SATURDAY. GOOD AGREEMENT BETWEEN THE GFS AND ECMWF OVER THE
TIMING OF THIS TROUGH...HOWEVER THE GFS HAS A MORE SHARP TROUGH AXIS
AND THUS A GREATER PRECIP POTENTIAL. WILL STICK WITH 30 POPS FOR
NOW. 25 KT LOW LEVEL JET POSSIBLE AHEAD OF THIS TROUGH AS WELL IN
ASSOCIATION WITH A COLD FRONT. TEMPS ON SATURDAY WILL CONTINUE TO BE
ABOVE NORMAL WITH SOUTHWEST FLOW IN PLACE...HIGHS AROUND 90 THROUGH
THE FA.
ENERGY FROM AFOREMENTIONED UPPER TROUGH WEAKENS AND PUSHES INTO
CANADA FOR SUNDAY AS ZONAL TO WEAKLY CYCLONIC FLOW ALOFT DEVELOPS
ACROSS THE FA THROUGH THE BEGINNING OF THE WORK WEAK. THIS WILL MEAN
A CHANCE OF DIURNAL SHOWERS AND STORMS EACH DAY IN ASSOCIATION WITH
THERMAL TROUGHS AND ANY SHORTWAVES EMBEDDED IN THE FLOW ALOFT. HIGH
TEMPS WILL CONTINUE TO BE IN THE UPPER 80S TO LOWER 90S...LOWS IN
THE MID 60S TO LOWER 70S.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDS PREVAIL ACROSS THE REGION AS A WEAK SFC HI COVERS THE
CWA AND HI PRES ALOFT IS BUILDING OVER THE AREA. HOWEVER A WEAK
WARM FRONT WILL DEVELOP WEST OF THE AREA AND MOVE NORTH OF THE
REGION TONIGHT. THIS WILL BRING WARMER TEMPS AND MORE UNSTABLE AIR
FOR WED AND THU. A FEW ISOLD TSTMS MAY DEVELOP LATE THIS AFTN AND
EVENING AND MOVE INTO CENTRL VA BUT DO NOT HAVE HI CONFIDENCE FOR
THIS. LIGHT WNDS OVERNIGHT AND CLEARING SKIES WILL HELP TO DEVELOP
SOME PTCHY AREAS OF FOG OVERNIGHT. ALSO BIG FIRE IN SE NC MAY
BRING SOME SMOKE INTO SRN VA TONIGHT.
MORE CONVECTION PSBL FOR WED AND THU AS LEE SIDE TROF DEVELOPS TO
THE WEST AND WARM SOUTH WNDS INCREASE LOW LVL MOISTURE.
&&
.MARINE...
PREVAILING S/SSE FLOW WILL CONTINUE THROUGH THIS EVENING AT 10-15 KT
AS WEAK HIGH PRESSURE STAYS JUST OFF TO THE EAST AND A WARM FRONT
PASSES TO THE NORTH. WINDS WILL START VEERING TO THE SW LATE
OVERNIGHT AND WILL PERSIST THROUGH THE FIRST HALF OF
WEDNESDAY...WHEN SOUTHERLY FLOW RETURNS. SEAS WILL GENERALLY BE 2-3
FT OVER OCEAN WATERS AND 1-2 FT OVER THE BAY AND SOUND.
MAINLY S/SW FLOW CONTINUES THROUGH THE END OF THE WEEK. SCA
CONDITIONS POSSIBLE WEDNESDAY NIGHT...ESPECIALLY OVER THE BAY WHERE
WINDS MAY REACH 17-19 KT. WILL HOLD OFF ON ISSUING SCA FOR NOW DUE
TO UNCERTAINTY OF WHICH ZONES MAY REACH CRITERIA AND WHETHER THE
NECESSARY WINDS WILL IN FACT BE REACHED. 3-4 FT OCEAN WAVES AND 2-3
FT OVER THE BAY AND SOUND WEDNESDAY NIGHT.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...AIR QUALITY ALERT UNTIL 8 AM EDT WEDNESDAY FOR NCZ015>017.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH
LONG TERM...MAS
AVIATION...JEF
MARINE...MAS
Hazardous weather outlook, Jun 21, 7:19 AM EST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
819 AM EDT TUE JUN 21 2011
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221230-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
819 AM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A PERIOD OF HOT WEATHER IS EXPECTED WEDNESDAY AND THURSDAY.
AFTERNOON HEAT INDICES WILL AVERAGE FROM THE UPPER 90S TO LOWER
100S IN MOST PLACES WEDNESDAY...AND FROM 95 TO 100 ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>634-650-652-654-656-658-221230-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
819 AM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HURLEY
Thunderstorm Wind, Fluvanna
- When
- June 21, 3:42 PM EST
- Where
- Fluvanna County, 2.97 mi NNE of Antioch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.870, -78.410
Trees were downed on Rolling Road.
Thunderstorm Wind, Fluvanna
- When
- June 21, 3:52 PM EST
- Where
- Fluvanna County, 1.29 mi ENE of Fork Union
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.760, -78.260
Numerous trees and power lines were downed in the West River Road area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 21, 20112 injured · $2.5 million · EF1 · 80 events
- Damaging Winds in Indiana, June 21, 20111 death · 1 injured · $23,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 20112 injured · $578,000 · 70 kt wind · 86 events
- Heat in Virginia, June 21, 20111 death · 1 event
- Flash Flooding and Flooding in Michigan, June 21 to 22, 20114 injured · $1.5 million · 2 in hail · 22 events
- Flash Flooding and Damaging Winds in Illinois, June 21 to 22, 2011$698,000 · 61 kt wind · 39 events
- Flash Flooding and Hail in Virginia, June 21, 2011$323,000 · 1.75 in hail · 53 events
- Tornadoes and Flash Flooding in Wisconsin, June 21, 20111 injured · $409,000 · EF1 · 16 events
- Tornadoes and Hail in Texas, June 21, 2011$1.0 million · EF0 · 16 events
- Hail and Damaging Winds in Texas, June 21 to 22, 2011$226,000 · 1.75 in hail · 31 events
- Damaging Winds in Tennessee, June 21, 2011$315,000 · 60 kt wind · 20 events
- Tornado and Flash Flood in Minnesota, June 21, 2011$600,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328885, 328883.